South Dakota, 2004

Tornadoes in South Dakota, May 29, 2004

May 29, 2004 · NWS ABR · 2 events in 1 county or zone

Parent thunderstorm produced two tornadoes, one right after the other just south of Ipswich. The tornadoes were on the ground for a combined 3 miles and lasted 23 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Parent thunderstorm produced two tornadoes, one right after the other just south of Ipswich. The tornadoes were on the ground for a combined 3 miles and lasted 23 minutes. No damage resulted from these F0 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, May 29, 1:25 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING
PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED
AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL
PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI
RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE
HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH
DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING
FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL
INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF
ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL
ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE
POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN
EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE
RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN
CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH
CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND
SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION
AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP
AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE
UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE
TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END
TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL
THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER
AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD
5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR
WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY
EXCITED ABOUT.

06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z
FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH
DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE
DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL
EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT
THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST
LEAVE DRY ATTM.

AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS
NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW
BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT
WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN
NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL
CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS.

TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT
TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED
WHERE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/HINTZ
Hazardous weather outlook, May 29, 4:40 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 29 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MOHR

In the hours before

Local storm report, May 29, 3:49 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             HECLA                   45.88N 98.15W
05/29/2004  0.75 INCH        BROWN              SD   NWS EMPLOYEE

&&

AP
Local storm report, May 29, 4:18 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ABERDEEN                45.47N 98.48W
05/29/2004  0.88 INCH        BROWN              SD   PUBLIC

&&

AP

The radar

The Aberdeen radar (KABR), 49 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Edmunds

When
May 29, 5:23 PM CST to 5:35 PM CST
Where
Edmunds County, 2 mi S of Ipswich
Rating
F0
Path length
1.5 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
45.417, -99.033

Tornado, Edmunds

When
May 29, 5:35 PM CST to 5:46 PM CST
Where
Edmunds County, 4 mi SSE of Ipswich
Rating
F0
Path length
1.5 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
45.400, -99.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for South Dakota, 2004Warnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399605, 5399606.